Type of Spiritual Experience
I think we may have to use caution here as the pharmaceutical is used to treat hyperkalemia, which is a severe illness that can itself cause heart failure and which may be caused by kidney disease.
As such it is not strictly speaking possible to attribute the hallucinations to one thing. The problem is mineral imbalance - the cause could be a number of things, one of which might be an overdose of this drug.
A description of the experience
Sodium polystyrene sulfonate
Trade names Kayexalate , Kionex, and Resonium A is a type of polymer and ionomer based on polystyrene. It is the sodium salt of polystyrene sulfonic acid.
- On Dec, 10, 2016 2,357 people reported to have side effects when taking Kayexalate. Among them, 12 people (0.51%) have Hallucination
The polyanion is readily soluble in water, and insoluble in lower alcohols. The solid appears as a white or off-white powder.
It is used industrially, but one of its main uses medically, when it is administered orally or rectally has been used to remove dangerously high levels of potassium in the blood, since hyperkalemia can cause cardiac arrhythmias and death.
Sodium polystyrene sulfonate is effective at reducing serum potassium levels, although there is concern about possible side effects when it is mixed with sorbitol.
Intestinal disturbances are common, including loss of appetite, nausea, vomiting, and constipation. In some cases it has been associated with colonic necrosis. For example:
Int J Surg Pathol. 2013 Oct 31. Inflammatory Pseudotumor Containing Kayexalate Crystals: A Case Report and Review of the Literature. Romano RC, Thirumala S, Cushman WH, Mounajjed T.
Kayexalate (sodium polystyrene sulfonate), a cation exchange resin often used to treat hyperkalemia, is known to produce gastrointestinal complications in a minority of patients. These complications range from mild gastrointestinal bleeding to perforation with acute abdomen. The typical histopathologic findings include mucosal ulceration, necrosis, and the presence of polygonal basophilic refractile crystals with a "fish scale" appearance. We present a unique case of Kayexalate crystals embedded in a perihepatic inflammatory pseudotumor, developing adjacent to a colostomy site in a 62-year-old woman following Kayexalate treatment. Microscopically, the lesion demonstrated a myofibroblastic proliferation rich in histiocytes and inflammation (lymphocytes, plasma cells, and eosinophils) as well as the presence of scattered typical Kayexalate crystals. This is the first report of extraintestinal Kayexalate identification in association with an inflammatory pseudotumor. PMID: 24178951
The source of the experienceeHealthme
Concepts, symbols and science items
Activities and commonsteps